Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 166, NWS Des Moines, IA

July 5, 2003Decatur County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 5, 2003, 7:27 PM CDT for Decatur County, Iowa. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2003, 7:27 PM CDT (00:27 UTC)
Expired
Jul 5, 2003, 8:30 PM CDT
In force
63 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Decatur County, IA

The radar

The Des Moines radar (KDMX), 106 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 5:55 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.5 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2003-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2840 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2003-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2840 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1471 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
232 m²/s²
Significant tornado parameter
1.8
Supercell composite
11.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

353 
WUUS53 KDMX 060027
SVRDMX
IAC053-060130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
727 PM CDT SAT JUL 5 2003

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DECATUR COUNTY IN SOUTH CENTRAL IOWA

* UNTIL 830 PM CDT

* AT 725 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER VAN WERT...OR ABOUT 53 MILES SOUTH OF DES
  MOINES...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  NEAR LEON AROUND 735 PM...
  9 MILES SOUTHWEST OF LE ROY AROUND 740 PM AND
  5 MILES SOUTHWEST OF GARDEN GROVE AROUND 745 PM.

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.

DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED
AREA.

LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT SUNDAY
MORNING FOR SOUTHERN IOWA.

LAT...LON 4089 9400 4065 9398 4060 9358 4088 9358

RUSSELL

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 5:00 PM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, Jul 5, 5:00 PM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
500 PM CDT SAT JUL 5 2003

CERTAINLY LOOKS TO BE A REPEAT OF YESTERDAY. SAME PATTERN OVER
AREA...WHICH WILL PERSIST THROUGH TUESDAY. OVERALL MADE ONLY MINOR
CHANGES TO MOST PERIODS.

MAIN CONCERN ONCE AGAIN TONIGHT IS TIMING AND PLACEMENT OF SEVERE
CONVECTION. LOOKS LIKE SOUTH CENTRAL TO SOUTHWEST IOWA HAS BEST
POTENTIAL FOR SURFACE BASED CONVECTION BY EARLY EVENING. ADDITIONAL
CONVECTION EXPECTED OVER EASTERN NEB WHICH SHOULD ALSO AFFECT IOWA
LATER THIS EVENING AND OVERNIGHT. SURFACE BOUNDARY WITH BEST
CONVERGENCE LOCATED OVER SW IA IN REGION OF NOW UNCAPPED CAPES
AROUND 3000 J/KG. THIS AREA IS ON EDGE OF WEAK TO MODT DEEP LAYERED
SHEER BUT LOWER LEVEL ENVIRONMENT SHOULD SUPPORT WHILE THIS AREA
LOOKS BEST AT MOMENT FOR SFC CONVECTION...HIGHER BASED CONVECTION
SHOULD ALSO BECOME MORE WIDESPREAD IN STRONG ELEVATED THETA-E
ADVECTION FIELD FROM NORTHEAST NEB TO WEST CENTRAL AND NW IA. THIS
AREA ALSO IN REGION OF SLIGHTLY COOLER MID LEVEL TEMPS. THIS AREA
WILL BECOME FOCUS FOR MOISTURE TRANSPORT ON SW H850 JET OF 40 KTS
WHICH MAY SUPPORT SOME BACK BUILDING ECHOS AND HIGHER RAINFALL
AMOUNTS. DOES LOOK LIKE LATER ON TONIGHT LINEAR MCS SHOULD BECOME
MORE OF A WIND THREAT.

CONVECTION MAY LINGER INTO THE MORNING HOURS SUNDAY OVER THE E/NE
WITH PCPN SHUTTING DOWN AS WARMER MID LEVEL TEMPS ADVECT NE OVER THE
AREA. THESE WARMER CAPPING TEMPS SHOULD LIMIT COVERAGE OF CONVECTION
SUNDAY NIGHT THROUGH EARLY TUESDAY. STILL LOOKS LIKE STRONGER SHORT
WAVE WILL MOVE THROUGH THE REGION LATE TUESDAY AND BRING THE FRONT
THROUGH ALL OF THE REGION BY EARLY WEDNESDAY. WILL MAINTAIN A DRY
FORECAST WEDS THROUGH THE EARLY WEEKEND. MODELS DO DEPICT SOME
WEAKER WAVE MOVING THROUGH BUT STRENGTH AND TIMING OF THESE VERY
SUSPECT.

.DSM...NONE

JAW
Hazardous weather outlook, Jul 5, 6:00 AM CDT, 13 hours 27 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-071100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
600 AM CDT SAT JUL 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF SHOWERS AND THUNDERSTORMS EXTENDING FROM NEAR DENISON TO
PERRY WILL CONTINUE TO MOVE EASTWARD THROUGH CENTRAL IOWA THIS
MORNING. SMALL HAIL IS POSSIBLE THROUGH 8 AM WITH THE STRONGER
STORMS...ALONG WITH LOCALLY HEAVY RAINFALL. A FEW LOCATIONS COULD
SEE AN ADDITIONAL ONE TO TWO INCHES OF RAINFALL...BEFORE THE STORMS
DIMINISH AFTER MID MORNING.

LATER TONIGHT...ANOTHER THUNDERSTORM COMPLEX IS EXPECTED TO MOVE
SOUTH OUT OF SOUTHERN MINNESOTA...IMPACTING AREAS ALONG AND NORTH OF
HIGHWAY 20 AFTER 9 OR 10 PM. DAMAGING WINDS WILL BE THE MAIN THREATS
FROM THESE STORMS. NORTHERN IOWA COULD ALSO SEE ONE TO TWO INCHES OF
RAINFALL...AND LOCALLY HIGHER...WHICH COULD PRODUCE ISOLATED FLASH
FLOODING IN LIGHT OF THE RECENT HEAVY RAINS. ISOLATED SEVERE WEATHER
IS ALSO POSSIBLE OVER LOCATIONS SOUTH OF HIGHWAY 20 TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FRONT STRETCHED ACROSS SOUTHERN IOWA WILL PROVIDE THE FOCUS FOR
RENEWED SHOWER AND THUNDERSTORM DEVELOPMENT MONDAY AFTERNOON. A FEW
SUPERCELL THUNDERSTORMS ARE POSSIBLE...WITH LARGE HAIL AND DAMAGING
WINDS. THERE IS ALSO A CHANCE FOR ANOTHER THUNDERSTORM COMPLEX TO
MOVE ACROSS CENTRAL IOWA MONDAY NIGHT...WITH THE THREAT OF MORE
LOCALLY HEAVY RAIN AND DAMAGING WINDS. CENTRAL IOWA WILL REMAIN
UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS TUESDAY
AFTERNOON...MAINLY ACROSS AREAS SOUTH OF HIGHWAY 30. THUNDERSTORMS
ARE POSSIBLE OVER CENTRAL IOWA AGAIN ON WEDNESDAY. LITTLE OR NO
PRECIPITATION IS EXPECTED THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TONIGHT NORTH OF HIGHWAY 20...AND
POSSIBLE SOUTH OF HIGHWAY 20. ACTIVATION IS POSSIBLE AGAIN MONDAY
AFTERNOON AND NIGHT OVER ALL OF CENTRAL IOWA.
&&

MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER
CASE).

KINNEY

In the hours before

Local storm report, Jul 5, 3:36 PM CDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0336 PM CDT SAT JUL 05 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0110 AM    GARWIN                    IA   WIND DAMAGE
07/05/03   TAMA                           TREES DOWN IN PARK.

1110 PM    3 N POMEROY               IA   0.88 IN HAIL
07/04/03   POCAHONTAS

MR
Local storm report, Jul 5, 6:14 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0614 PM CDT SAT JUL 05 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0605 PM    9 SW GREENFIELD           IA   1.75 IN HAIL
07/05/03   ADAIR                          REPORTED BY TRAINED
                                          SPOTTER.

BF
Local storm report, Jul 5, 6:17 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0617 PM CDT SAT JUL 05 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 PM    BRIDGEWATER               IA   0.88 IN HAIL
07/05/03   ADAIR                          REPORTED BY LAW
                                          ENFORCEMENT.

BF
Local storm report, Jul 5, 7:06 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0706 PM CDT SAT JUL 05 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0658 PM    1 NE KENT                 IA   TORNADO
07/05/03   UNION                          SPOTTER REPORTED TORNADO
                                          NE OF KENT. STRENGTH OF
                                          TORNADO UNKNOWN.

BF
Local storm report, Jul 5, 7:12 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0712 PM CDT SAT JUL 05 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0616 PM    5 S CRESTON               IA   0.88 IN HAIL
07/05/03   UNION                          REPORTED BY LAW
                                          ENFORCEMENT.

BF
Local storm report, Jul 5, 7:13 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0713 PM CDT SAT JUL 05 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0639 PM    2 SE ORIENT               IA   0.88 IN HAIL
07/05/03   ADAIR                          REPORTED BY TRAINED
                                          SPOTTER.

BF

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 8:09 PM CDTSevere Thunderstorm WarningDMXWayne36 min
Jul 5, 9:04 PM CDTSevere Thunderstorm WarningDMXRinggold41 min
Jul 6, 12:09 AM CDTSevere Thunderstorm WarningDMXCrawford66 min
Jul 6, 12:56 AM CDTSevere Thunderstorm WarningDMXAudubon, Cass49 min
Jul 6, 1:25 AM CDTSevere Thunderstorm WarningDMXAdair, Guthrie50 min
Jul 6, 2:13 AM CDTSevere Thunderstorm WarningDMXHardin47 min
Jul 6, 4:11 AM CDTSevere Thunderstorm WarningDMXCass34 min
Jul 6, 7:20 AM CDTSevere Thunderstorm WarningDMXDallas40 min
Jul 6, 7:50 AM CDTSevere Thunderstorm WarningDMXMadison40 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.